Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 227, NWS Kansas City, MO

July 5, 2003Harrison County, Worth County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 5, 2003, 9:20 PM CDT for Harrison County, Worth County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 9:20 PM CDT (02:20 UTC)
Expired
Jul 5, 2003, 10:00 PM CDT
In force
40 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Harrison County, MO, Worth County, MO

The radar

The Des Moines radar (KDMX), 144 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 5:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1554 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
2009 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 060220
SVREAX
MOC081-227-060300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
920 PM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HARRISON COUNTY IN NORTH CENTRAL MISSOURI
  NORTHEASTERN WORTH COUNTY IN NORTHWEST MISSOURI

* UNTIL 1000 PM CDT

* AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM
  WAS LOCATED 9 MILES NORTH OF ALLENDALE...OR 19 MILES WEST OF
  LAMONI...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ALLENDALE BY 940 PM CDT.
   HATFIELD BY 955 PM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 4057 9442 4039 9421 4027 9378 4057 9380

$$


SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:20 PM CDT, 4 hours earlier.

Area forecast discussion, Jul 5, 5:20 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
520 PM CDT SAT JUL 5 2003

DID A MINOR REVISION TO FORECASTS TO REALIGN THUNDERSTORM POTENTIAL
IN NORTHERN MISSOURI TONIGHT. WATCHING DEVELOPMENT IN IOWA JUST
NORTH OF BORDER WHICH HAS THE POTENTIAL OF CLIPPING NORTHEAST CORNER
OF FORECAST AREA THIS EVENING. AND COMPLEX IN WESTERN IOWA AND
EASTERN NEBRASKA ALSO SHOULD TEND TO MOVE EAST SOUTHEAST
TONIGHT...SO WILL KEEP MENTION OF STORMS IN NORTHEAST PART OF
FORECAST AREA THROUGH THE NIGHT...BUT PULL IT OUT OF THE NORTHWEST
AFTER THIS EVENING AS PVA FIELD MOVES EAST OF REGION.

PC

230 PM...
NOT A LOT OF CHANGES TO MAKE TO THE FORECAST THIS AFTERNOON.
SYSTEMS HAVE AND WILL CONTINUE TO TRACK JUST NORTH ACROSS THE IA/MO
BORDER.  THE SYSTEM TONIGHT MAY BRING A STRAY SHOWER/THUNDERSTORM
ACROSS THE EXTREME NORTHERN ZONES...BUT EXPECT COVERAGE TO REMAIN
SCATTERED AT BEST.  FOR SUNDAY NIGHT...THE ACTIVITY WILL BE EVEN
FARTHER NORTH...CLOSER TO THE MAIN SHORTWAVE TROF.  HAVE KEPT SUNDAY
NIGHT DRY.   PREVIOUS MODEL RUNS HAD THE FRONT FINALLY MOVING DOWN A
LITTLE FARTHER SOUTH ON MONDAY NIGHT.  HOWEVER TODAY/S RUNS HAVE THE
FRONT POSITIONED ACROSS SOUTH CENTRAL IOWA AGAIN.  MIGHT BE HARD
PRESSED TO GET ANY RAIN MONDAY NIGHT TOO...BUT HAVE RETAINED A LOW
CHANCE POP ACROSS THE EXTREME NORTHERN ZONES FOR MODEL INCONSISTENCY
SAKE.

THERMAL PROFILES SHOULD STAY ABOUT THE SAME THROUGH THE BEGINNING OF
THE WEEK.  HAVE HIT 105 HEAT INDEX IN A COUPLE OF LOCATIONS THIS
AFTERNOON...BUT HAVE NOT REACHED THE 3-HOUR LONG MARK.  WILL DROP
HEAT ADVISORY AT ZFP PRESS TIME.  SHOULD SEE DEWPOINTS STILL IN THE
LOWER 70S THROUGH THE BEGINNING OF THE WEEK.  BUT EXPECTING
TEMPERATURES TO BE IN THE 90-95 RANGE INSTEAD OF MID TO UPPER 90S.
FORECASTED HEAT INDICES 100-105 THROUGH THE BEGINNING OF THE WEEK.

IN THE EXTENDED PERIODS A FLATTENED RIDGE CONTINUES TO DOMINATE THE
WEATHER OF THE MIDWEST. THIS WILL KEEP TEMPERATURES ABOVE
CLIMATOLOGY THROUGH THE BEGINNING OF NEXT WEEKEND. LONG RANGE MODELS
INDICATE THAT SOME SLIGHT RIDGING OVER THE ROCKY MOUNTAINS IN THE
WEDNESDAY TIME FRAME WILL ALLOW A BIT OF A NORTHWEST FLOW TO RETURN
TO MISSOURI. THIS COUPLED WITH A SHORT WAVE MOVING THROUGH THE UPPER
MIDWEST WILL PROVIDE A CHANCE OF THUNDER WEDNESDAY NIGHT. I HAVE
RESTRICTED THE CHANCE TO THE NORTHEAST HALF OF THE FORECAST AREA
THOUGH...AS ANY KIND OF SURFACE BOUNDARY OR MCV THAT MIGHT WORK INTO
NORTHERN MISSOURI WILL HAVE A HARD TIME PENETRATING INTO THE RIDGE.
OTHERWISE...I PUSHED UP TEMPS AT THE END OF THE WEEK AS THE
AMPLIFYING RIDGE OVER THE MOUNTAINS MOVES INTO THE MIDWEST.

LVQ/CUTTER

430 AM...
IOWA WAS THE BREEDING GROUND FOR ANOTHER LARGE MESOSCALE CONVECTIVE
COMPLEX OVERNIGHT.  BY 4 AM...A WELL DEFINED BOW ECHO WAS IN THE
QUAD CITIES VICINITY TRACKING EAST.  SCATTERED SHOWERS DEVELOPED IN
THE WAKE OF THIS COMPLEX IN NORTHERN MISSOURI.  DESPITE A SURFACE
BASED CAP OF 3 TO 5 DEGREES, STEEP LAPSE RATES IN THE 700 TO 500MB
LAYER HAVE AIDED THE DEVELOPMENT OF THESE SHOWERS.  ACTIVITY HAS
PULSED UP AND DOWN DURING THE LAST TWO HOURS AND APPEARS TO BE
RELATED TO GRAVITY WAVES ASSOCIATED WITH THE IOWA COMPLEX.  SHOWERS
SHOULD DISSIPATE BY SUNRISE AS THE IOWA COMPLEX MOVES EAST AND THE
LOW LEVEL JET BECOMES LESS FAVORABLE FOR ELEVATED CONVECTION.

HEAT INDICES WILL BE MARGINAL FOR A HEAT ADVISORY TODAY.
TEMPERATURES AND DEWPOINTS WILL BE ABOUT THE SAME AS YESTERDAY, AND
WE STRUGGLED TO REACH 105 IN MOST AREAS.  I HAVE RETAINED THE HEAT
ADVISORY DESPITE THE MARGINAL CONDITIONS.  THE DAY SHIFT MAY BE ABLE
TO CANCEL IT BY MID MORNING IF DEWPOINTS CONTINUE TO CREEP
DOWNWARD.  I BELIEVE THAT THE DOWNWARD TREND IN DEWPOINTS OVER THE
LAST 36 HOURS CAN BE ATTRIBUTED TO A DECREASE IN AVAILABLE SOIL
MOISTURE.  AS THE GROUND CONTINUES TO BAKE, DEWPOINTS WILL PROBABLY
LEVEL OFF IN THE UPPER 60S TO NEAR 70 COMPARED TO THE MID 70S ON
THURSDAY.

THE ETA AND GFS ARE VERY SIMILAR WITH THE CONVECTIVE SCENARIO FOR
TONIGHT.  THE UPPER LEVEL FEATURES MOVE VERY LITTLE TODAY AND THE
EDGE OF THE CAP WILL ONCE AGAIN LIE NORTH OF INTERSTATE 80.  A
SIMILAR EVOLUTION IS EXPECTED WITH STORMS FIRING OVER NORTHEAST
NEBRASKA SHORTLY AFTER SUNSET AS THE LOW LEVEL JET FOCUSES OVER
EASTERN NEBRASKA AND WESTERN IOWA.  SIMILAR TO LAST NIGHT, A FEW
STORMS COULD GLANCE NORTHERN MISSOURI DEPENDING ON THE STRENGTH OF
THE POTENTIAL MCS COLD POOL.

THE TRACK FOR A COMPLEX WILL LIKELY BE A BIT FURTHER NORTH SUNDAY
NIGHT AS THE CAP OVER THE PLAINS STRENGTHENS AHEAD OF A VIGOROUS
WAVE NOW OVER BRITISH COLUMBIA.  MUCH UNCERTAINTY ENTERS THE
FORECAST EARLY NEXT WEEK.  THE GFS AND ECMWF BOTH HAVE A COLD FRONT
PUSHING INTO SOUTHERN IOWA BY LATE MONDAY.  IT WILL BE INTERESTING
TO SEE IF THIS SURGE OF COOLER AIR WILL BE ABLE TO PENETRATE BIG
RIDGE TO THE SOUTH.

KOCH

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Jul 5, 1:00 PM CDT, 8 hours 20 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR LOCATIONS
GENERALLY SOUTH OF HIGHWAY 36.  AFTERNOON HIGH TEMPERATURES WILL
REACH THE MID 90S...WITH HEAT INDICES AROUND 105.

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT IN LOCATIONS NORTH
OF HIGHWAY 36.  A FEW OF THESE STORMS MAY BE STRONG WITH GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE AGAIN LATE MONDAY NIGHT AND TUESDAY NIGHT
ACROSS NORTHERN MISSOURI. SOME OF THESE STORMS MAY BE STRONG WITH
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

LVQ

In the hours before

Special weather statement, Jul 5, 6:02 PM CDT, 3 hours 18 minutes before
MOZ001>008-011>017-023>025-060500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 PM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 649...IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...ANDREW...ATCHISON...DAVIESS...DE KALB...GENTRY...GRUNDY...
HARRISON...HOLT...LINN...LIVINGSTON...MACON...MERCER...NODAWAY...
PUTNAM...SCHUYLER...SULLIVAN AND WORTH.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BETHANY...
CHILLICOTHE...KIRKSVILLE...MARYVILLE...ROCKPORT AND TRENTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.